Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 169, NWS State College, PA

July 27, 2006Northumberland County, Snyder County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 27, 2006, 3:53 PM EDT for Northumberland County, Snyder County, Pennsylvania. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2006, 3:53 PM EDT (19:53 UTC)
Expired
Jul 27, 2006, 5:00 PM EDT
In force
67 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

Counties Northumberland County, PA, Snyder County, PA

The radar

The State College radar (KCCX), 95 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 7.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2006-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 779 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2006-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
779 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 11:54 AM EDT, 3 hours 59 minutes earlier.

Area forecast discussion, Jul 27, 11:54 AM EDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1154 AM EDT THU JUL 27 2006

.SHORT TERM /REST OF TODAY THROUGH TONIGHT/...
BRIEF UPDATE FOR FIRST PERIOD...ADJUSTED WORDING FOR AFTERNOON
WORDING. SOME SHOWERS STARTING TO POP UP IN WESTERN PA LATE THIS
MORNING AND ARE IN ADVANCE OF A LARGER AREA OF SHOWERS AND
THUNDERSTORMS. THESE STORMS WILL MOVE INTO WESTERN PA AFTER NOON.
THOSE THAT SEE SHOWERS AND THUNDERSTORMS WILL LIKELY SEE HEAVY
RAIN AND GUSTY WINDS...SMALL HAIL IS NOT OUT OF THE QUESTION
EITHER.

NO CHANGE TO REMAINDER OF THE FORECAST.

&&

.PREV DISCUSSION...
 /ISSUED 312 AM EDT THU JUL 27 2006/

SHORT TERM /TODAY THROUGH SATURDAY/...

RADAR SHOWING DYING BAND OF CONVECTION MOVING INTO WESTERN PA THIS
AM IN ASSOCIATION WITH SOUTHERN PERIPHERY OF S/WV OVR W QUEBEC. THIS
AREA OF SHWRS SHOULD CONTINUE TO WEAKEN LATER THIS AM AS IT
ENCOUNTERS DRIER AIR ACROSS CENTRAL PA. HOWEVER...STRENGTHENING LL
JET IN ADVANCE OF NEXT S/WV TROF WILL DRAW TONGUE OF HIGH PWATS INTO
PA LATE TDY AND FRIDAY. CONFLUENCE ALONG AXIS OF LL JET SHOULD
PRODUCE NUMEROUS SHWRS/TSTMS ACROSS CENTRAL PA FROM LATE TDY THRU
FRIDAY...AS IS CURRENTLY OCCURRING FROM ILLINOIS THRU OHIO. A QUICK
LOOK A RADAR RAINFALL ESTIMATES IN THIS AREA OF THE MIDWEST SHOW
ISOLATED VALUES IN EXCESS OF 5 INCHES LAST EVENING. A SIMILAR
SITUATION COULD DEVELOP OVR CENTRAL PA LATE TDY AND FRIDAY WHEN PWAT
VALUES EXCEED 2 INCHES. HOWEVER...CONFIDENCE NOT HIGH ENOUGH FOR A
WATCH AT THIS POINT.

SREF CAPES ARND 1500 J/KG OVR NW PA AND SE PA THIS AFTN SUGGESTS AN
ISOLATED SVR POTENTIAL DESPITE WK SHEAR. ISOLATED SVR WX ALSO
APPEARS POSSIBLE FRIDAY AFTN OVR EASTERN PA...WHERE DEEP LYR SHEAR
REACHES ARND 30KTS IN ADVANCE OF UPPER TROUGH.

FRONTAL BOUNDARY PUSHES SOUTH THRU CENTRAL PA FRI EVENING...DRAWING
SLIGHTLY DRIER AIR INTO THE REGION. HAVE LOWERED POPS FRI NITE
CONSIDERABLY BASED LATEST SREF DATA. 850 TEMPS ARND 18C ON SATURDAY
SUGGEST HIGHS FROM M80S-L90S.

LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...

TWEAKED THE LONG RANGE GRIDS A BIT. MREF DATA IMPLIES AT LEAST 2
DAYS OF MUCH ABOVE NORMAL 1000-500 HPA THICKNESS AND 850 HPA
TEMPERATURES.  MONDAY COULD BE NEAR 2SDS ABOVE NORMAL AT 850 HPA
IMPLYING A VERY WARM DAY. NOT MUCH COOLER ON TUESDAY WITH 1.5SD
ANOMALIES POSSIBLE.

WEDNESDAY SHOULD BE A TAD COOLER AS A FRONTAL BOUNDARY APPEARS TO BE
POISED TO SIDE SOUTHWARD...THOUGH STILL NEAR 1.5SDS ABOVE NORMAL.
THURSDAY SHOULD BE A TAD COOLER THAN WED.

MOISTURE VALUES STAY CLOSE TO NORMAL SUNDAY-TUESDAY SO LOW CHANCE
SHOWERS AND NOT UNSEASONABLY HUMID. BASED ON PWAT...WEDNESDAY MORE
MOISTURE COMES IN AND PWAT VALUES GO ABOVE NORMAL...IMPLYING HIGH
HUMIDITY AND INCREASED CHANCE OF SHOWERS.

THE PWAT FIELDS IMPACT THE CAPE FIELDS...INCREASING CHANCE AFTERNOON
CAPES IN THE 1200JKG RANGE TUESDAY AFTERNOON...HIGHER PROBABILITY ON
WEDNESDAY.

AVIATION...

MOST CENTRAL AND EASTERN AREAS HAVE AND WILL HAVE HAZE WITH 3-5SM
VISIBILITIES. LOCALLY...VALLEYS WILL HAVE FOG AND VISIBILITIES WILL
RANGE FROM 1/2 IN SOME LOCATIONS AROUND SUNRISE.

IN THE NORTHWEST...A LINE OF SHOWERS WILL MOVE ACROSS THE AREA FROM
230 TO ABOUT 630 AM. SOME IFR CONDITIONS WITH POTENTIAL FOR ISOLATED
SHOWERS AND THUNDERSTORMS POSSIBLE.

AFTER THE MORNING MIST AND FOG LIFTS...IT WILL BE A HAZY
DAY...MAINLY VFR WITH SOME MVFR. IT SHOULD ALSO BE AN UNSTABLE
DAY...THUS A BUMPY BOUNDARY LAYER FOR TAKE-OFF/LANDINGS. THIS WILL
LIKELY PRODUCE AFTERNOON SHOWERS AND THUNDERSTORMS LATER IN THE DAY.
STRONG THUNDERSTORMS IN NORTHWESTERN SECTIONS ARE EXPECTED BY
MID-AFTERNOON. THERE COULD SEE SOME LARGE THUNDERSTORMS IN SOUTHEAST
TOWARD EVENING.

SHOWERS AND THUNDERSTORMS SHOULD DIMINISH AFTER SUNSET AND ANOTHER
HAZY NIGHT WITH MVFR CONDITIONS SETTING IN.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ONDREJIK
Hazardous weather outlook, Jul 27, 5:03 AM EDT, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
503 AM EDT THU JUL 27 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-280915-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
503 AM EDT THU JUL 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

TROPICAL MOISTURE WILL BE IN PLACE ACROSS PENNSYLVANIA LATE TODAY
AND FRIDAY. THUNDERSTORMS THAT FORM IN THIS AIRMASS HAVE THE
POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL AS WELL AS ISOLATED
DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED SEVERE THUNDERSTORMS...CONTAINING TORRENTIAL DOWNPOURS
AND DAMAGING WIND GUSTS...ARE POSSIBLE FRIDAY
AFTERNOON...ESPECIALLY OVER NORTHEAST PENNSYLVANIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 27, 1:51 PM EDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
151 PM EDT THU JUL 27 2006

PAZ026-035-271845-
FULTON-HUNTINGDON-
151 PM EDT THU JUL 27 2006

...A STRONG THUNDERSTORM WILL AFFECT FULTON AND HUNTINGDON
COUNTIES...

AT 144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF HUNTINGDON...MOVING EAST AT 25
MPH. THE THUNDERSTORM WILL BE NEAR RAYSTOWN DAM...PETERSBURG...
FRANKLINVILLE...THREE SPRINGS AROUND 200 PM...HUNTINGDON AROUND 205
PM...MILL CREEK...MAPLETON...ORBISONIA AROUND 210 PM...MOUNT UNION
AND SHIRLEYSBURG AROUND 215 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

FORECASTER:ONDREJIK
Special weather statement, Jul 27, 2:27 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
227 PM EDT THU JUL 27 2006

PAZ037-041-042-271930-
NORTHERN LYCOMING-SULLIVAN-TIOGA-
227 PM EDT THU JUL 27 2006

...THUNDERSTORMS WILL AFFECT LYCOMING...SULLIVAN AND TIOGA
COUNTIES...

AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONGER THUNDERSTORMS ALONG A LINE EXTENDING FROM NORTH
OF WILLIAMSPORT TO NORTHEAST OF MONTOURSVILLE TO SOUTHWEST OF
WYALUSING...MOVING NORTHEAST AT 20 MPH. THE THUNDERSTORMS WILL BE
NEAR RALSTON AROUND 235 PM...BLOSSBURG AROUND 245 PM...OGDENSBURG...
AND COVINGTON AROUND 250 PM...MANSFIELD...LINCOLN FALLS...AND
FORKSVILLE AROUND 255 PM...SHUNK AROUND 300 PM AND DUSHORE AROUND
310 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE
15...ROUTE 220...STATE ROAD 14.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
IN ADDITION...VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

FORECASTER:  RXR
Special weather statement, Jul 27, 2:42 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
242 PM EDT THU JUL 27 2006

PAZ026>028-036-050-056-063-271945-
CUMBERLAND-FRANKLIN-HUNTINGDON-JUNIATA-MIFFLIN-PERRY-SNYDER-
242 PM EDT THU JUL 27 2006

...STRONG THUNDERSTORMS WILL AFFECT CUMBERLAND...FRANKLIN...
HUNTINGDON...JUNIATA...MIFFLIN...PERRY AND SNYDER COUNTIES...

AT 239 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF
STATE COLLEGE TO 15 MILES NORTHWEST OF SHIPPENSBURG...MOVING EAST AT
20 MPH. THE THUNDERSTORMS WILL BE NEAR STRODES MILLS...PERULACK...BIG
SPRING STATE PARK AROUND 250 PM...SEVEN MOUNTAINS...REEDSVILLE AROUND
255 PM...MILROY...YEAGERTOWN...LEWISTOWN...BURNHAM AROUND 300 PM AND
NEWBURG AROUND 305 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 190 AND 220...I-81 BETWEEN
MILE MARKERS 39 AND 42.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE
22/522...ROUTE 322...ROUTE 322/22...ROUTE 522.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL PRODUCE SMALL HAIL.

EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

FORECASTER: MARTIN
Special weather statement, Jul 27, 3:01 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
301 PM EDT THU JUL 27 2006

PAZ017-272000-
CLEARFIELD-
301 PM EDT THU JUL 27 2006

...STRONG THUNDERSTORMS WILL AFFECT CLEARFIELD COUNTY...

AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTHWEST
OF RIDGWAY TO 8 MILES SOUTHEAST OF PUNXSUTAWNEY...MOVING EAST AT 25
MPH. THE THUNDERSTORMS WILL BE NEAR DUBOIS...WESTOVER AND TROUTVILLE
AROUND 310 PM...S.B. ELLIOT STATE PARK AND PENFIELD AROUND 330
PM...WOODLAND AND RAMEY AROUND 345 PM...WALLACETON AND LECONTES
MILLS AROUND 400 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 97 AND 126.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 119...ROUTE
219...ROUTE 322...STATE ROAD 153...STATE ROAD 255.

FORECASTER: DANGELO
Special weather statement, Jul 27, 3:02 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
302 PM EDT THU JUL 27 2006

PAZ041-042-046-272000-
NORTHERN LYCOMING-SOUTHERN LYCOMING-SULLIVAN-
302 PM EDT THU JUL 27 2006

...A STRONG THUNDERSTORM WILL AFFECT LYCOMING AND SULLIVAN
COUNTIES...

AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTHWEST OF WILLIAMSPORT...MOVING
NORTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR WILLIAMSPORT...
SOUTH WILLIAMSPORT...COGAN STATION AROUND 310 PM...MONTOURSVILLE
AROUND 320 PM...LOYALSOCKVILLE AROUND 325 PM...HUGHESVILLE AROUND 345
PM...PICTURE ROCKS AND BARBOURS AROUND 350 PM. DOPPLER RADAR
INDICATED THIS STORM TO BE MUCH STRONGER AS IT PASSED THROUGH
CLINTON COUNTY. THE STORM IS SHOWING SIGNS OF WEAKENING BUT STILL
HAS TO POTENTIAL TO PRODUCE SIGNIFICANT WEATHER.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-180 BETWEEN MILE MARKERS 12 AND 29.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...ROUTE
220.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FORECASTER:ONDREJIK
Special weather statement, Jul 27, 3:43 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
343 PM EDT THU JUL 27 2006

PAZ050-052-272015-
NORTHUMBERLAND-SNYDER-
343 PM EDT THU JUL 27 2006

...A STRONG THUNDERSTORM WILL AFFECT NORTHUMBERLAND AND EASTERN
SNYDER COUNTIES...

AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF SELINSGROVE...MOVING EAST
AT 20 MPH. THE THUNDERSTORM WILL BE NEAR PORT TREVERTON AROUND 350
PM...HERNDON AROUND 355 PM...RESLER AROUND 405 PM...REBUCK AND URBAN
AROUND 410 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11/15.

FORECASTER: DANGELO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 2:00 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton60 min
Jul 27, 2:10 PM EDTTornado WarningCTPClinton50 min
Jul 27, 4:14 PM EDTSevere Thunderstorm WarningCTPAdams, York61 min
Jul 27, 4:24 PM EDTSevere Thunderstorm WarningCTPMontour36 min
Jul 27, 4:32 PM EDTSevere Thunderstorm WarningCTPColumbia43 min
Jul 27, 4:58 PM EDTSevere Thunderstorm WarningCTPDauphin47 min
Jul 27, 5:06 PM EDTSevere Thunderstorm WarningCTPLancaster, Lebanon69 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.